Posted by: Ginger | 2009-08-20

How would a gp determine which is the right AD for you


I have been reading older posts on cipralex, which I am currently using. At the end of June i went to my GP and described my symptoms to her. I was sad all the time, exhausted, not interested in sex, a general lack of interest in everything around me, I cried often, I felt overwhelmed and normal daily activities seemed too much. I also found I couldn' t handle being around my family. I wanted to be by myself.

The gp put me on 10mg cipralex. I must say it has improved my mood and even my family see the diference. I even smile mow and laugh. I can have a conversation with my husband again. He used to be afraid to speak to me as I would get insulted so easily and would get teary.

Would cipralex have been the correct AD for me to be on? I don' t think my gp knows much about cipralex. When I told her about the side effects I was experiencing, she was surprised and had never heard of any of her patients experiencing any side effects and didn' t know that nausea was one of the side effects. I read up on cpx myself and the side effects were all normal.

Please advise.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Unfortunately there is not a lot of hard and convincing research giving us any easy way to predict which antidepressant will suit which person best. Generally, only around 60 to 70 % of people with depression started on any particular AD, will respond well to it. This is why sometimes after a couple of weeks to assess how it is working, one may need to be changed to a 2nd, or sometimes even a third AD, for the best results.
Doctors generally do their best to select one likely to work in any given person. Some, of course, might be swayed by adertising or other promotion of a particular drug. For instance, I notice that Cipralex though fairly new and expensive, seems to be remarkably popular among many GPs, even though there is no overwhelming evidence that it is likely in most people, to do better than any other AD.
Its wise, in any case, wih indeed any drug, not only to ask the prescribing doc about side-effects and precautions, but to explain why he has chosen that particular drug for you.
In your case, the way you describe the effects on you of Cipralex, it sounds as though it is suiting you excellently.
I'm surpised the GP had the impression that there would be no side-effects. NO AD exists which has no side-effects, and Cipralex is chemically closely related to other drugs we have used for longer, which all have recognized side-effects, including nausea ( mainly in the first couple of weeks as one's body gets used to it ).
A great deal of effort goes into writing and printing a specific product leaflet which by law much be included in every package of every drug. For some bizarre and entirely unjusifiable reason, too many pharmacists seem to remove this rather than giving it to you, wich is frankly malpractice. ALWAYS ask every pharmacist to give you the "package inset" leaflet and to explain side-effects, etc to you --- they claim payment for doing so, and should do their job properly.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Maria | 2009-08-21

If your meds don' t work for you, and you can afford it, rather see a psychiatrist. My gp prescribed Zoloft to me for several years and it sort of worked, then changed to Cymbalta which was an absolute disaster. I don' t mind so much that he wanted me to try Cymbalta, I understand why, but when I ended up with really bad side effects he handled it in completely the wrong way. Rather see a specialist whose job it is to know about these meds.

Reply to Maria

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.